RENEW OR SUBSCRIBE TO PPM
Subscription is FREE for qualified healthcare professionals in the US.

Fentanyl and its Analogues Lead to Wooden Chest Syndrome

November 8, 2019
Naloxone and other μ-opioid receptor antagonists may be ineffective in patients taking these drugs.

A PPM Brief

Fentanyl and fentanyl analogues (FAs) may produce a rigidity in the diaphragm, chest wall, and upper airway, known as fentanyl-induced muscle rigidity or wooden chest syndrome (WCS). This effect may cause rapid death from a compromise of the airway, according to a recent review.1 The condition, outside of anesthesiology, is not well known within the medical community and is not a factor in addiction medicine, according to the researchers.

Unlike fentanyl and FAs, neither heroin nor morphine alone induce significant airway compromise as a result of rigidity. WCS may include laryngospasm, respiratory muscle rigidity/contraction, cardiovascular compromise, and a concurrent decline in hepatic metabolism. Of note, WCS is distinct from respiratory depression and is unique to fentanyl and FAs. WCS may be mediated by activation of central μ-opioid receptors after intravenous, transdermal, or inhalational administration. The incidence and severity are dependent on the dose and speed of delivery, with a rapid occurrence.

The complex nature of WCS means using several drugs formulations that will decrease or inhibit the severity of laryngospasm. (Image: iStockPhoto)

Some studies, including in the review, have indicated that fentanyl and FA-induced respiratory muscle rigidity may occur through enhanced noradrenergic release via activation of α1-adrenergic receptors subsequent to activation of μ-opioid receptors in the locus coeruleus. Naloxone, a μ-opioid receptor antagonist, may be ineffective against these centrally mediated noradrenergic effects. Thus, high doses of naloxone may do further harm, as they may upregulate noradrenergic release from the central nervous system, resulting in more severe laryngospasm leading to cardiac arrhythmias and pulmonary edema. A α-1adrenergic and cholinergic receptor-mediated mechanical failure of the respiratory and cardiovascular systems may underlie the significant increase in the number of fentanyl and FA-induced deaths.

“Practitioners need to be aware that there's more at play than the usual opioid-induced respiratory depression with fentanyl,” said Mary Lynn McPherson, PharmD, MA, MDE, BCPS, CPE, professor at the Department of Pharmacy Practice and Science at the University of Maryland School of Pharmacy, and PPM Editorial Board Member. “This is particularly disturbing particularly since it is very common for practitioners to ignore the FDA guidance about not starting transdermal fentanyl unless a patient has been receiving 60 mg oral morphine equivalents per day for at least a week. Practitioners also will increase a continuous opioid infusion well before steady-state is achieved, and this may be a fatal event if the patient is not being closely monitored.”

“We must also be mindful of the milligram amount of fentanyl bolus doses, which if sufficiently high, may trigger this chest wall rigidity phenomenon,” she continued. “Particularly frightening is the fact that naloxone does not seem to reverse this toxicity. Awareness, and close attention to detail in dosing is imperative with all opioids, but particularly fentanyl.”

Last updated on: November 8, 2019
Continue Reading:
Fentanyl: Separating Fact from Fiction
close X
SHOW MAIN MENU
SHOW SUB MENU